Georgia, 2010Hail and Damaging Wind in Georgia, April 20, 2010
April 20, 2010 · NWS FFC · 3 events in 3 counties and zones
S. Unstable northwest flow aloft was evident across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving southeast from central Kentucky and Tennessee toward the southeast U.S. Unstable northwest flow aloft was evident across the region. Considerable dynamics and shear were noted with this system, but thermodynamics and instability were very limited as a very dry, stable air mass had resided over the area during previous days. Widespread showers and thunderstorms were noted across the area throughout much of the day. Isolated thunderstorms became strong to severe during the afternoon producing gusty winds and marginal severe hail. Strong rotation in one storm even prompted a tornado warning during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 20, 2:31 PM EST, 14 minutes earlier.
Area forecast discussion, Apr 20, 2:31 PM EST, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT TUE APR 20 2010
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
SURFACE LOW CURRENTLY MOVING ACROSS NORTHWEST GEORGIA. BEST
INSTABILITY IS CONFINED TO THE SOUTHERN AND SOUTHEASTERN PORTIONS OF
THE FORECAST AREA WHERE SOME HEATING HAS OCCURRED. PRECIPITATION
WILL BE ENDING FROM WEST TO EAST THIS EVENING WITH ONLY LINGERING
SHOWERS IN THE FAR EAST AFTER MIDNIGHT. WEAK SURFACE HIGH PRESSURE
AND NORTHWEST FLOW ALOFT SETTLE INTO THE FORECAST AREA THROUGH THE
BALANCE OF THE SHORT TERM FORECAST PERIOD. BY LATE THURSDAY THE
SURFACE RIDGE IS MOVING OFF THE EAST COAST ALLOWING FOR A STRONG
SOUTHERLY RETURN FLOW TO BEGIN.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
BY FRIDAY THE UPPER LEVEL RIDGE AHEAD OF A DEEP UPPER LOW OVER THE
PLAINS PUSHES EAST OF THE STATE WITH INCREASING SOUTHWESTERLY...
DIFFLUENT...UPPER LEVEL FLOW OVER THE REGION. STRONG SOUTHERLY LOW
LEVEL FLOW WILL BE SWEEPING AMPLE MOISTURE NORTH OFF OF THE GULF OF
MEXICO BETWEEN THE SURFACE HIGH PARKED OFF THE CAROLINA COAST AND THE
DEEP LOW OVER THE CENTRAL U.S. SURFACE AND UPPER LOW CENTERS LIFT
NORTHEAST INTO THE WESTERN GREAT LAKES AND OHIO VALLEY OVER THE
WEEKEND. MOISTURE AND INSTABILITY WILL BE SUFFICIENT FOR SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS FROM SATURDAY THROUGH SUNDAY. I
HAVE MADE NO SIGNIFICANT CHANGES TO THE EXTENDED FORECAST TRENDS AT
THIS TIME AS MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS SYSTEM.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 49 75 47 80 54 / 50 0 5 5 5
ATLANTA 49 74 49 78 57 / 30 0 5 5 10
BLAIRSVILLE 45 71 43 74 49 / 50 0 5 10 10
CARTERSVILLE 45 75 44 77 50 / 30 0 5 10 10
COLUMBUS 53 78 51 82 57 / 20 0 5 5 5
GAINESVILLE 49 74 48 78 55 / 50 0 5 5 10
MACON 53 77 48 81 54 / 50 0 0 5 5
ROME 46 74 44 78 51 / 20 0 5 10 10
PEACHTREE CITY 47 76 45 79 51 / 30 0 5 5 5
VIDALIA 57 79 54 82 57 / 60 5 5 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Apr 20, 10:34 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT TUE APR 20 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1134 AM EDT TUE APR 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL GEORGIA
FROM THROUGH THIS EVENING.
.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE NEAR THE GEORGIA ALABAMA BORDER WILL
MOVE TO THE EAST COAST LATE TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE BRIEF LIGHTNING
THROUGH THIS EVENING.
.DISCUSSION...
MOISTURE AND SHORT WAVE ACTIVITY WILL BE ASSOCIATED WITH THE SURFACE
LOW PRESSURE. MOST UNSTABLE CAPES WILL INCREASE TO 700 OR LESS
ACROSS THE AREA. THIS WILL GIVE THE CHANCE FOR ISOLATED
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY...OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 20, 11:51 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1251 PM EDT TUE APR 20 2010
GAZ069-079-080-201715-
1251 PM EDT TUE APR 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN TAYLOR...TALBOT
AND UPSON COUNTIES UNTIL 115 PM EDT...
AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OLIVE BRANCH...MOVING EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE CLOUD TO GROUND LIGHTNING...
PEA SIZED HAIL...WIND GUSTS TO 35 MPH...AND VERY HEAVY RAINFALL AS
IT MOVES ACROSS TAYLOR...TALBOT AND UPSON COUNTIES THROUGH 115 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE OLIVE
BRANCH... BAUGHVILLE...WOODLAND...TALBOTTON...PLEASANT HILL...PO
BIDDY CROSSROADS...WESLEY CHURCH...CARSONVILLE...BIG LAZER CREEK
WMA...BALDWINVILLE AND PRATTSBURG. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 20, 11:58 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT TUE APR 20 2010
GAZ078-089-090-201730-
1258 PM EDT TUE APR 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN CHATTAHOOCHEE...
MUSCOGEE AND HARRIS COUNTIES UNTIL 130 PM EDT...
AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MOUNTAIN HILL TO FORT BENNING/LAWSON ARMY
AIR FIELD...MOVING EAST AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS CHATTAHOOCHEE...MUSCOGEE AND HARRIS COUNTIES THROUGH 130 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LAUREL
HILLS...GREEN ISLAND HILLS...ROSE HILL...BIBB CITY...FORT
BENNING/LAWSON ARMY AIR FIELD...CARTER ACRES...COLUMBUS METROPOLITAN
AIRPORT...AVONDALE...COLUMBUS...MOUNTAIN HILL...FORTSON...HIGHLAND
PARK...SAINT MARYS HILLS...BENNING PARK AND BENNING HILLS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 20, 12:15 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT TUE APR 20 2010
GAZ069-079-080-201800-
115 PM EDT TUE APR 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN TAYLOR...TALBOT
AND UPSON COUNTIES UNTIL 200 PM EDT...
AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PO BIDDY CROSSROADS...MOVING EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TAYLOR...TALBOT AND UPSON COUNTIES THROUGH 200 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE WOODLAND...TALBOTTON...PLEASANT
HILL...PO BIDDY CROSSROADS...BIG LAZER CREEK WMA...BALDWINVILLE...
PRATTSBURG...WESLEY CHURCH...CARSONVILLE AND SALEM. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Thunderstorm Wind, Macon
- When
- April 20, 2:45 PM EST to 2:49 PM EST
- Where
- Macon County, 2 mi ENE of Montezuma to 3 mi ENE of Montezuma
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.311, -83.998
The Macon County Sheriff's office reported that four trees were blown down near Georgia Highway 224 between Shiloh Church Road and Mennonite School Road, just east-northeast of Montezuma. A funnel cloud was also observed by the public in this area at the time.
Hail, Clayton
- When
- April 20, 5:23 PM EST to 5:25 PM EST
- Where
- Clayton County, 2 mi S of Riverdale to 3 mi W of Jonesboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.541, -84.420
The public observed quarter-sized hail between Riverdale and Jonesboro.
Hail, Henry
- When
- April 20, 6:09 PM EST to 6:11 PM EST
- Where
- Henry County, 3 mi E of Mc Donough to 4 mi ESE of Mc Donough
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.450, -84.098
The public observed quarter-sized hail on the east side of McDonough.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oregon, April 20, 2010$200,000 · 65 kt wind · 2 events
- Tornadoes and Hail in Texas, April 20, 2010$75,000 · EF0 · 7 events
- Damaging Wind and High Wind in Nevada, April 20, 2010$80,000 · 52 kt wind · 5 events
- Hail in Colorado, April 20, 20101.75 in hail · 8 events
- Frost and Freeze in New York, April 20, 20105 events
- Damaging Winds in Nevada, April 20, 201064 kt wind · 4 events
- High Wind in Nevada, April 20, 201063 kt wind · 3 events
- Heavy Snow in California, April 20 to 21, 20103 events
- Heavy Snow in Oregon, April 20 to 21, 20102 events
- Drought in Wisconsin, April 20 to 30, 20101 event
- High Wind in California, April 20, 201051 kt wind · 1 event
- Dust Devil in Wisconsin, April 20, 2010$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224497, 224498, 224499.